Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 297, NWS Des Moines, IA

July 17, 2001Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2001, 11:57 PM CDT for Adams County, Taylor County, Iowa. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 11:57 PM CDT (04:57 UTC)
Expired
Jul 18, 2001, 12:55 AM CDT
In force
58 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, IA, Taylor County, IA

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:32 AM CDTHail 1Nodaway, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3248 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.9
Supercell composite
40.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 180456
SVRDSM

IAC003-173-180555-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1157 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ADAMS COUNTY IN SOUTHWEST IOWA
  NORTHERN TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 1255 AM CDT

* AT 1151 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES WEST OF LENOX...OR ABOUT 45 MILES
  SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NODAWAY AROUND 1220 AM
  NEAR BROOKS AROUND 1235 AM
  IN RURAL AREAS OF NORTHERN TAYLOR COUNTY NORTHWEST OF GRAVITY.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A% SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM WEDNESDAY
MORNING FOR SOUTHWESTERN IOWA.

LAT...LON 4101 9493 4082 9493 4078 9453 4096 9454

KNOLLHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:33 PM CDT, 8 hours 24 minutes earlier.

Area forecast discussion, Jul 17, 3:33 PM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT TUE JUL 17 2001

PRIMARY CONCERNS ARE CONVECTION OVERNIGHT AND WEDNESDAY MORNING.
THERE ARE AMPLE BOUNDARIES OVER THE STATE BUT THE BEST INSTABILITY
AND MOISTURE CONVERGENCE ARE OVER NEBRASKA WHERE 20-30KT LOW LEVEL
FLOW IS BRINGING IN LOTS OF MOISTURE TO INTERSECT WITH A WARM
FRONTAL BOUNDARY.  XPCT CONVECTION TO OCCUR IN THAT AREA THIS
EVENING AND SPREAD INTO OUR CWA LATE THIS EVE AND OVERNIGHT.  HE
MAIN THREAT SHOULD BE HEAVY RAIN AND GUSTY WIND BUT ISOLATED LARGE
HAIL IS POSSIBLE.  THE MODELS DO BUILD THE SCEN U.S. RIDGE NORTH
WITH TIME BUT THROUGH AT LEAST EARLY THURSDAY A SERIES OF SHORTWAVES
WILL RIDE OVER THE RDGE AND AFFECT CENTRAL IOWA'S WEATHER WITH
SCATTERED THUNDERSTORMS.  TIMING WILL BE DIFFICULT AS THERE WILL BE
A NUMBER OF BOUDARIES AROUND...WINDS WILL BE LIGHT BUT JUST AS IN
THE CASE OF THIS MORNING THAT MAY BE ENOUGH FOR INITAIL
DEVELOPMENT...AND WE WILL BE DEALING WITH REMNANTS OF ANY MCS THAT
DEVELOPS OUT WEST.  FOR THESE REASONS I DECIDED NOT TO TRY AND PLACE
TOO DETAILED OF A TIMING ELEMENT IN THE ZONES.

DWPNTS IN THE 70S AND 80S AND FORECAST LOWS IN THE MID 70S WITH
HIGHS IN THE 90S WARRANT THE HEAT ADVISORY TO BE CONTINUED THROUGH
AT LEAST WEDNESDAY.

.DSM...HEAT ADVISORY TONIGHT AND WEDNESDAY
IAZ004>005-015-023>025-033>036-044>049-057>062-070>075-081>086-092>097.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:28 AM CDTSevere Thunderstorm WarningDMXTaylor42 min
Jul 18, 1:56 AM CDTSevere Thunderstorm WarningDMXRinggold39 min
Jul 18, 5:38 AM CDTSevere Thunderstorm WarningDMXWorth42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.